Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 26, NWS Albuquerque, NM

September 7, 2009Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 7, 2009, 5:55 PM MDT for Roosevelt County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2009, 5:55 PM MDT (23:55 UTC)
Expired
Sep 7, 2009, 8:00 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 60 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 072355
FFWABQ
NMC041-080200-
/O.NEW.KABQ.FF.W.0026.090907T2355Z-090908T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 PM MDT MON SEP 7 2009

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 800 PM MDT

* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR PORTALES. THE STORM
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. HEAVY RAINFALL
  IS EXPECTED IN PORTALES...PARTICULARLY ALONG THE SOUTH AND WEST
  PORTION OF TOWN...ALONG HIGHWAY 70 NEAR EASTERN NEW MEXICO
  UNIVERSITY...AND ALONG HIGHWAY 206. NEARLY 1 INCH OF RAIN HAS 
  ALREADY FALLEN WITH THIS STORM IN SOUTHWEST PORTALES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

&&

LAT...LON 3424 10337 3424 10326 3413 10327 3400 10332
      3400 10342 3410 10349

$$
GUYER
2 follow-up statements
000 
WGUS75 KABQ 080112
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
712 PM MDT MON SEP 7 2009

NMC041-080200-
/O.CON.KABQ.FF.W.0026.000000T0000Z-090908T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOSEVELT-
712 PM MDT MON SEP 7 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR CENTRAL
ROOSEVELT COUNTY...

AT 707 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED SOME STREET FLOODING
IN PORTALES INCLUDING FIRST AND J STREET AS WELL AS AT RAILROAD AND 
MAIN. THE THUNDERSTORMS PRODUCING THE HEAVY RAIN WERE MOVING SLOWLY 
TO THE NORTHEAST...AND DOPPLER RADAR INDICATED THE HEAVY RAINS WERE 
STARTING TO DIMINISH WITHIN THE CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
STREAMS...ARROYOS AND DITCHES...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS POOR DRAINAGE AND LOW LYING AREAS.

&&

LAT...LON 3424 10337 3424 10326 3413 10327 3400 10332
      3400 10342 3410 10349

$$
000 
WGUS75 KABQ 080155
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
755 PM MDT MON SEP 7 2009

NMC041-080206-
/O.EXP.KABQ.FF.W.0026.000000T0000Z-090908T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOSEVELT-
755 PM MDT MON SEP 7 2009

...FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MDT FOR CENTRAL
ROOSEVELT COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3424 10337 3424 10326 3413 10327 3400 10332
      3400 10342 3410 10349

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:00 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 7, 3:00 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON SEP 7 2009

.DISCUSSION...
FORECAST CHALLENGES IN THE SHORT TERM INVOLVE PCPN CHANCES AS WELL
AS DIURNAL TEMPERATURES...ESPECIALLY BEHIND A COLD FRONT PROGGED TO
INVADE THE ERN PLAINS ON WEDNESDAY. UPPER LEVEL WEAKNESS CURRENTLY
LOCATED ALONG A LINE FROM SOUTHWEST KS TO SOUTH CENTRAL NM CONTINUES
TO MIGRATE SLOWLY TO THE EAST. A FAIRLY STRONG SHORTWAVE IS MOVING
NORTHEAST TOWARD THE BIG BEND AREA...LIKELY AIDING IN THE CONVECTIVE
DEVELOPMENT OVER SOUTHEAST NM/WEST TX. 12Z KABQ SOUNDING NOTED 0.90
INCH OF PRECIPITABLE WATER...WHICH IS CLOSE TO SEASONAL NORMALS. IT
APPEARS A DRIER SLUG OF AIR IS WORKING THROUGH THE FOUR CORNERS AREA
PER WATER VAPOR LOOP. EXPECT THE BEST THREAT FOR QPF THIS AFTERNOON/
EVENING TO BE OVER THE TERRAIN AS WELL AS THE ADJACENT HIGH PLAINS.
A FEW SLOW MOVING STORMS WILL BE EFFICIENT RAIN PRODUCERS...LEADING
TO LOCALIZED FLOODING. PCPN SHOULD DWINDLE DURING THE MIDDLE OR LATE
EVENING HOURS WITH ONLY AN ISOLATED THREAT AFTER MIDNIGHT.

BY TUESDAY AFTERNOON...THE UPPER HIGH IS FORECAST TO SLIDE INTO NRN
NM. WITH PLENTY OF JUICE AVAILABLE IN THE ATMOSPHERE...THERE WILL BE
A CONTINUATION OF OPERATION RECYCLE MODE. THE BEST CHANCES FOR PCPN
WILL ONCE AGAIN BE ACROSS THE HIGHER TERRAIN BUT THE CENTRAL VALLEYS
AND HIGH PLAINS WILL NOT BE IMMUNE. ALL EYES SHIFT TO THE ERN PLAINS
FOR WEDNESDAY AS A SURFACE FRONT PLUNGES SOUTH ALONG THE FRONT RANGE.
ECMWF/NAM ARE RELATIVELY PROGRESSIVE WITH THE SURFACE FEATURE WHILE
HOLDING THE UPPER HIGH OVER NW/NC NEW MEXICO. THE GFS IS SLOWER WITH
THE FRONT AND HAVE DISCOUNTED THIS SOLUTION FOR THE TIME BEING. ALL
THIS BEING SAID...EXPECT AN INCREASE IN CONVECTIVE POTENTIAL ALONG
THE ERN SLOPES OF THE SANGRE DE CRISTO MTS. A MODERATE GAP WIND MAY
DEVELOP IN THE RIO GRANDE VALLEY WHICH MAY BE CONVECTIVELY ENHANCED.
MOS GUIDANCE IS CONSERVATIVE WITH THE WIND SPEEDS...BUT WOULD NOT BE
SURPRISED TO SEE HIGHER NUMBERS WITH FUTURE RUNS.

MODELS ARE A BIT WISHY WASHY FOR THE REMAINDER OF THE FORECAST AS AN
UNSEASONABLY STRONG 560DAM CLOSED LOW DIGS INTO THE CENTRAL US. THE
12Z GFS ENSEMBLES ARE ALL CONSISTENT IN A STRONG LONG WAVE TROUGH...
BUT DISAGREE WITH THE TRAJECTORY/SPEED OF THIS FEATURE. ERN NM WILL
LIKELY EXPERIENCE A GLANCING BLOW FROM THIS CYCLONE IN THE FORM OF A
SURFACE FRONT CURRENTLY PROGGED TO MOVE THROUGH ON FRI/SAT. DPORTER

&&

.AVIATION...
ISOLD TO SCT TSTMS WILL CONTINUE ACROSS MUCH OF THE STATE THRU AT
LEAST SUNSET...WITH ACTIVITY DIMINISHING THROUGH 06Z.  BRIEF MVFR
CIGS AND VSBYS ARE POSSIBLE WITH ANY TSTM IN HVY RAINFALL...AS WELL
AS WIND GUSTS TO 35KT. CONFIDENCE IS LOW TO MODERATE THAT ANY
INDIVIDUAL STORM WILL IMPACT A TAF SITE DIRECTLY...THUS WILL
CONTINUE TO HANDLE MOST AREAS WITH CB MENTION AND VCTS.  AFTER
06Z...MID LEVEL CLOUDS WILL PREVAIL.  SCT TSTM ACTIVITY WILL
REDEVELOP LATE TUESDAY MORNING OVER THE HIGH TERRAIN...WHERE MVFR
CIGS/VSBYS WILL ONCE AGAIN BE POSSIBLE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 34

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING AS STORMS CONTINUE TO MOVE OFF THE MOUNTAINS.  SOME DRIER
STORMS ARE POSSIBLE ACROSS THE NORTHWEST THIS AFTERNOON AND TONIGHT
AS PWAT VALUES HAVE COME DOWN ABOUT ONE QUARTER OF AN INCH SINCE
YESTERDAY.

NO FIRE WEATHER CONCERNS ARE ANTICIPATED OVER THE NEXT FEW DAYS.
DAILY ROUNDS OF SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
AT LEAST THE END OF THE WEEK...MAINLY FOCUSED ALONG THE HIGHER
TERRAIN AND ADJACENT AREAS.  HOWEVER...A COLD FRONT THAT IS EXPECTED
TO DROP INTO THE EASTERN PLAINS WEDNESDAY SHOULD HELP ENHANCE SHOWER
AND THUNDERSTORM ACTIVITY OVER THE NORTHEAST PLAINS.  WEAK STEERING
FLOW MAY RESULT IN LOCALIZED AREAS OF HEAVY RAINFALL.

HIGH TEMPERATURES WILL REMAIN NEAR TO OR JUST ABOVE NORMAL FOR THIS
TIME OF YEAR WITH LOW TEMPERATURES GENERALLY 3 TO 8 DEGREES ABOVE
NORMAL.

GOOD TO EXCELLENT RELATIVE HUMIDITY RECOVERIES ARE EXPECTED FOR THE
NEXT SEVERAL NIGHTS WITH DAYTIME HUMIDITIES RANGING BETWEEN 15 AND
40 PERCENT.  THE NORTHWEST PLATEAU WILL REMAIN THE DRIEST AREA
THROUGH FRIDAY.

LONG RANGE MODELS CONTINUE TO DEPICT A CLOSED LOW OVER THE UPPER
MIDWEST WITH A HIGHLY AMPLIFIED RIDGE TO THE WEST OF NM THIS
WEEKEND.  SHOULD THIS OCCUR...A STRONG COLD FRONT MAY SURGE INTO THE
PLAINS...INCREASING MOISTURE AND PRECIPITATION CHANCES. 34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  87  56  88 /  20  10  10  10
DULCE...........................  46  80  46  84 /  20  20  20  10
CUBA............................  49  80  49  81 /  20  20  30  20
GALLUP..........................  51  80  49  84 /  20  20  20  10
EL MORRO........................  47  77  46  79 /  30  30  30  20
GRANTS..........................  48  81  47  83 /  20  20  20  20
QUEMADO.........................  50  80  50  82 /  20  20  30  20
GLENWOOD........................  58  87  59  88 /  20  20  20  20
CHAMA...........................  45  75  44  78 /  20  20  20  20
LOS ALAMOS......................  52  80  51  81 /  30  20  20  20
PECOS...........................  51  81  51  80 /  20  20  20  20
CERRO/QUESTA....................  45  78  45  78 /  20  20  20  20
RED RIVER.......................  43  68  42  67 /  20  30  30  30
ANGEL FIRE......................  39  72  39  71 /  20  20  30  30
TAOS............................  47  81  47  81 /  20  20  20  20
ESPANOLA........................  55  86  53  88 /  30  20  20  20
SANTA FE........................  54  82  54  82 /  20  20  20  20
SANTA FE AIRPORT................  55  84  54  84 /  20  20  20  20
ALBUQUERQUE FOOTHILLS...........  61  85  62  86 /  20  20  20  10
ALBUQUERQUE HEIGHTS.............  62  86  63  87 /  20  10  20  10
ALBUQUERQUE VALLEY..............  58  87  58  88 /  20  10  20  10
ALBUQUERQUE WEST MESA...........  61  88  61  89 /  20  10  20  10
LOS LUNAS.......................  59  89  58  89 /  20  10  20  10
RIO RANCHO......................  61  87  61  88 /  20  10  20  10
SOCORRO.........................  60  88  59  87 /  20  10  20  10
SANDIA PARK/CEDAR CREST.........  52  80  52  80 /  20  20  20  20
MORIARTY/ESTANCIA...............  53  84  53  85 /  20  20  20  20
CLINES CORNERS..................  55  80  55  80 /  20  20  30  20
GRAN QUIVIRA....................  54  82  55  82 /  20  20  30  20
CARRIZOZO.......................  57  85  56  87 /  20  10  20  10
RUIDOSO.........................  51  74  52  76 /  30  30  30  20
CAPULIN.........................  49  81  50  78 /  10  20  20  30
RATON...........................  50  85  50  82 /  10  20  20  30
LAS VEGAS.......................  51  81  51  80 /  20  30  20  30
CLAYTON.........................  60  88  59  86 /  10  10  10  30
ROY.............................  56  83  56  83 /  10  20  10  30
CONCHAS.........................  61  91  62  91 /  10  10  10  20
SANTA ROSA......................  59  89  58  89 /  10  10  20  20
TUCUMCARI.......................  62  91  62  90 /  10  10  10  20
CLOVIS..........................  62  87  62  88 /  20  10  20  10
PORTALES........................  62  88  61  89 /  20  20  20   5
FORT SUMNER.....................  61  89  61  91 /  10  10  20  10
ROSWELL.........................  63  89  63  91 /  10  10  20   5
PICACHO.........................  57  85  56  88 /  20  20  20  10
ELK.............................  52  79  53  81 /  40  40  50  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46/34
Hazardous weather outlook, Sep 7, 5:33 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
533 AM MDT MON SEP 7 2009

NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
533 AM MDT MON SEP 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
LOCAL FLASH FLOODING IS POSSIBLE IN SLOW MOVING HEAVIER
THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AND WEDNESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW. HOWEVER...LOCAL FLASH FLOODING IS POSSIBLE IN SLOW MOVING
HEAVIER THUNDERSTORMS EACH AFTERNOON.

FOR THURSDAY THROUGH SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT FLASH FLOODING. SPOTTERS SHOULD REPORT FLASH
FLOODING...TORRENTIAL RAINFALL...MEASURED WIND SPEEDS...WIND
IMPACTS...HAIL...AND MEASURED RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE VIA THE INTERNET AT WWW.WEATHER.GOV/ABQ...OR TOLL FREE AT
1.888.386.7637.

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:11 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe79 min
Sep 6, 8:25 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe95 min
Sep 7, 11:40 AM MDTAreal Flood AdvisoryABQLincoln2 hr
Sep 7, 1:17 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval88 min
Sep 7, 2:30 PM MDTAreal Flood AdvisoryABQColfax90 min
Sep 7, 5:07 PM MDTAreal Flood AdvisoryABQChaves, Curry, Roosevelt83 min
Sep 7, 5:30 PM MDTAreal Flood AdvisoryABQCatron, Cibola, McKinley, Socorro90 min

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.